Lake Erie, 2021Waterspout in Lake Erie, August 14, 2021
August 14, 2021 · NWS CLE · 1 event in 1 county or zone
A surface high pressure ridge centered over the Upper Mississippi River Valley built eastward over Lake Erie and vicinity between daybreak and early afternoon of the 14th. Shortly after daybreak, a land breeze convergence zone was present offshore far-northeast OH and northwest PA according to surface observations and visible satellite imagery.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface high pressure ridge centered over the Upper Mississippi River Valley built eastward over Lake Erie and vicinity between daybreak and early afternoon of the 14th. Shortly after daybreak, a land breeze convergence zone was present offshore far-northeast OH and northwest PA according to surface observations and visible satellite imagery. This land breeze convergence zone persisted through mid-morning and was accompanied by a line of cumuliform clouds. Horizontal wind shear along the convergence zone generated surface-based vertical vorticity. An updraft associated with one of the cumuliform clouds ingested surface-based vertical vorticity and stretched it to greater strength, which led to the formation of a waterspout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 14, 5:51 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 14, 5:51 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
651 AM EDT Sat Aug 14 2021
.SYNOPSIS...
A cold front will exit the area to the southeast this morning and
high pressure will build in from the west by this evening. The
ridge will persist over the region through early next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
The forecast remains on track so no changes needed with this
update.
Previous Discussion...
A cold front currently draped over north-central Ohio will
continue to move southeast across the area this morning and
should exit the southeastern portion of the forecast area by
mid-morning, although a second reinforcing cold front will
follow close behind late this morning/early this afternoon.
Showers are currently exiting the Northwest PA counties and dry,
tranquil weather will develop for the remainder of the weekend
as high pressure builds in from the west and northwest this
afternoon and evening. Highs will be in the upper 70s to lower
80s both today and Sunday, but humidity will be notably lower as
dew points fall into the 50s behind the cold front. Overnight
lows will fall into the cool 50s across the majority of the area
tonight, but areas along the lakeshore will most likely linger
in the low to mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Surface ridging centered over the eastern Great Lakes Sunday night
will build east into New England through Monday night, while a
Bermuda high builds into midweek. Dry conditions early Sunday night
will give way to periodic shower/storm chances by early Monday into
midweek as Atlantic/GOMEX moisture return ramps up into the area.
The highest pops will generally be focused across the southeast
portion of the area late Monday and Monday night, as a subtle
mid/upper level shortwave lifts northeast through the predominant
southwest flow. This wave lifts northeast into the eastern Great
Lakes by Tuesday morning, with more diurnally driven precip chances
with weak/incoherent forcing for ascent and moderately unstable
conditions across the region. Highs in the upper 70s/low 80s Monday
will inch up several degrees by Tuesday, with highs in the low to
mid 80s. Dewpoints will approach 70 by Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Some decent model disagreement with the overall synoptic evolution
late in the week, with lowering confidence in forecast specifics
heading into day 6-7. However, the consensus is that continued
Atlantic/GOMEX return persists into the area during the period, with
continued shower/storm chances in a more diurnally driven regime.
Some indications of mid/upper height falls and perhaps an
approaching surface front by the end of the week, but enough model
disagreement to keep pops in the chance range for Friday, with
afternoon likely pops Wedneday and Thursday. Highs will generally be
in the mid to possibly upper 80s, with daytime dewpoints near 70
each day.
&&
.AVIATION /12Z Saturday THROUGH Wednesday/...
A cold front will continue to track southeast through the
forecast area this morning and broken VFR ceilings will scatter
out by mid to late morning as dry air and high pressure arrive
from the west and northwest. Dry weather is expected through the
TAF period. Winds will be light and northwesterly to northerly
this morning, before increasing to around 10 knots this
afternoon and becoming northeasterly by this evening.
Outlook...Non-VFR possible with occasional showers and thunderstorms
Monday night through Wednesday.
&&
.MARINE...
Initial cold front has moved south of the lake early this morning,
and expecting northerly winds to ramp up a bit over the lake through
the rest of the morning before a secondary trough/front moves
through late morning/midday. Winds will then shift a bit more
northeasterly later this afternoon and evening. Winds may increase
into the 15-20 kt range during this period, with 2-4 ft waves
possible. Any strengthening of winds/waves vs. what is currently
forecast could prompt a short duration small craft advisory, but
will hold off for now. Winds become more northeasterly tonight into
Sunday as high pressure builds into the region, becoming a bit more
easterly Sunday night/Monday as the ridge builds east of the lake. A
weak warm front/trough may lift north to/through the late Monday
night/Tuesday as the ridge settles over New England, with winds
becoming southerly through midweek.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Maines
MARINE...Greenawalt
Hazardous weather outlook, Aug 14, 4:31 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
531 AM EDT Sat Aug 14 2021
OHZ007-012-089-PAZ001-150945-
Ottawa-Lake-Ashtabula Lakeshore-Northern Erie-
531 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for northeast Ohio, northwest
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
There is a moderate risk for rip currents this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ009>011-150945-
Erie-Lorain-Cuyahoga-
531 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and tonight.
There is a moderate risk for rip currents this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a moderate risk for rip currents Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-OHZ003-006-008-013-014-017>023-027>033-
036>038-047-PAZ002-003-150945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
531 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Waterspout, Geneva-On-The-Lake Oh to Conneaut Oh
- When
- August 14, 7:00 AM EST
- Where
- Geneva-On-The-Lake Oh to Conneaut Oh forecast zone, 2 mi NNE of Geneva on the Lake
- Reported by
- Public
- Coordinates
- 41.897, -80.915
Received photo of a definite waterspout with spray whirl along the lake surface offshore Geneva-on-the-Lake. Location estimated.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$341,000 · 65 kt wind · 6 events
- Flash Flooding and Heavy Rain in New Mexico, August 14, 2021$250,000 · 4 events
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$39,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in South Carolina, August 14 to 15, 2021$47,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, August 14, 2021$45,000 · 60 kt wind · 10 events
- Damaging Winds in Virginia, August 14, 2021$32,000 · 60 kt wind · 7 events
- Flash Flooding in Arizona, August 14, 2021$23,000 · 4 events
- Hail in Nebraska, August 14, 20211.75 in hail · 14 events
- Flash Flood and Hail in North Carolina, August 14, 20211 in hail · 14 events
- Excessive Heat and Heat in California, August 14 to 16, 202113 events
- Hail in Nebraska, August 14, 20212.5 in hail · 13 events
- Flash Flooding and Flooding in Virginia, August 14 to 15, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977891.